Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 221, NWS Pueblo, CO

August 22, 2004El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 22, 2004, 3:43 PM MDT for El Paso County, Colorado. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2004, 3:43 PM MDT (21:43 UTC)
Expired
Aug 22, 2004, 4:45 PM MDT
In force
62 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 83 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.7 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2244 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 222143
SVRPUB
COC041-222245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
343 PM MDT SUN AUG 22 2004

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EL PASO COUNTY IN EAST CENTRAL COLORADO

* UNTIL 445 PM MDT

* AT 338 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS OVER 60 MPH.  THIS STORM WAS LOCATED OVER
  MONUMENT...AND WAS MOVING EAST AT 15 MPH.

* SOME LOCATIONS AFFECTED WILL BE...
  MONUMENT BY 355 PM MDT

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3911 10501 3899 10501 3885 10451 3912 10442

$$

LW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:21 PM MDT, 1 hour 22 minutes earlier.

Area forecast discussion, Aug 22, 2:21 PM MDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
221 PM MDT SUN AUG 22 2004

.SHORT TERM...
(TONIGHT AND MONDAY)

YET ANOTHER SHORTWAVE TO MOVE THROUGH SOUTHERN COLORADO THIS
EVENING.  CONVECTION IS WELL UNDERWAY OVER THE MOUNTAINS...AND WILL
TRACK EASTWARD ONTO THE PLAINS LATER THIS AFTERNOON AND EVENING AS
THE INITIATING SHORTWAVE MOVES THROUGH.  SO FAR...CONVECTION TODAY
HAS NOT BEEN AS INTENSE AT THAT SEEN YESTERDAY.  PROBABLY JUST HEAVY
RAIN SHOWERS...LIGHTNING...AND SOME SMALL (PEA TO HALF INCH) HAIL.
HOWEVER...CAPES ARE UP AGAIN ON THE PLAINS (1000-2000 J/KG LAST
HOUR)...AND WOULD NOT BE SURPRISED TO SEE A LARGE HAILER OR TWO AGAIN
THIS EVENING.  SHEAR IS STILL NOT VERY GOOD (0-6KM BULK SHEAR
VALUES OF ONLY 20-25 KTS AT BEST)...SO THE PROSPECTS FOR ROTATING
STORMS SEEM SLIM.  HAVENT SEEN MUCH DRYING OF THE ATMOSPHERE SO
FAR...SO STILL A GOOD POTENTIAL FOR SOME HEAVY RAINERS THIS EVENING
AS WELL.

MONDAY...LOOKS REALLY DRY ACCORDING TO THE MODELS.  IN FACT...THE
MODEL CONSENSUS IS NO PRECIP OVER SOUTHERN COLORADO.  HOWEVER...I
WILL KEEP SOME VERY LOW POPS (10S) IN THE FORECAST FOR THE MOUNTAINS
AND ADJACENT PLAINS JUST IN CASE THE MODELS ARE STILL DRYING IT OUT
TOO FAST. STORMS ON MONDAY...IF THEY DO DEVELOP...WILL LIKELY BE OF
THE HIGH BASED VARIETY...PRODUCING MORE IN THE WAY OF WIND AND LESS
IN THE WAY OF RAIN THAN IN RECENT DAYS.  IN FACT...MESO-ETA SURFACE
RH VALUES ARE FORECAST TO DROP INTO THE TEENS ACROSS THE LOWER
ELEVATIONS AND INTO THE 20S ACROSS THE HIGHER ELEVATIONS FOR MONDAY
AFTERNOON. ADDITIONALLY...AFTERNOON TEMPERATURES WILL BE CLIMBING
BACK TO TRUE SUMMERTIME LEVELS UNDER DOWNSLOPE FLOW (LOWER TO MID 90S
THROUGH THE LOWER ARKANSAS VALLEY). THESE CONDITIONS WOULD CERTAINLY
SUPPORT SOME MICROBURST ACTIVITY IF SOME HIGH BASED CONVECTION
DEVELOPS. LW

&&

.LONG TERM...
(MONDAY NIGHT THROUGH SUNDAY)

CHANGE IN THE WEATHER PATTERN OVER NORTH AMERICA STILL LOOKS ON
TRACK...WITH WESTERN U.S. RIDGE REPLACED BY FAIRLY DEEP TROUGH IN
THE MID TO LATE WEEK TIME FRAME. INITIALLY...THIS PATTERN SHIFT WILL
BRING BREEZY...WARM AND RELATIVELY DRY WEATHER TO MUCH OF SOUTHERN
COLORADO AS INCREASING WEST TO SOUTHWEST UPPER FLOW SHUNTS LOW
LEVEL MOISTURE EASTWARD INTO THE CENTRAL PLAINS. WONT ELIMINATE
POPS ENTIRELY HOWEVER...AS THERE WILL STILL BE ENOUGH MID AND HIGH
LEVEL MOISTURE FOR ISOLATED AFTERNOON AND EVENING CONVECTION...
MAINLY OVER THE MTS. APPEARS A LEAST ONE WEAK S/W WILL RACE BY TO
THE NORTH OF THE AREA TUE NIGHT/WED AHEAD OF THE MAIN TROUGH...WITH
PERHAPS SOME SLIGHT COOLING WED ALONG WITH INCREASED PRECIP CHANCES
OVER THE CENTRAL AND WRN MTS. USING THE 12Z GFS AS A ROUGH COMPROMISE
BETWEEN VARIOUS MODEL SOLUTIONS SUGGESTS WINDS WILL CRANK UP THU
AHEAD OF THE TROUGH...WITH COLD FRONTAL PASSAGE SOMETIME FRIDAY
OVER MOST THE AREA. CURRENT GRIDS HAVE A GOOD HANDLE ON THE
SITUATION...ALTHOUGH MAX TEMPS FRI/SAT WERE COOLED SLIGHTLY AS
TROUGH PASSES AND HIGH PRESSURE BUILDS OVER THE ROCKIES. IF SYSTEM
IS AS AMPLIFIED AS THE OPERATIONAL GFS THINGS MAY NEED TO BE COOLED
EVEN MORE...BUT WILL WAIT A FEW RUNS BEFORE MAKING ANY BIG
CHANGES. --PETERSEN

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 22, 7:00 AM MDT, 8 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT SUN AUG 22 2004

COZ058>089-093>099-231300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
700 AM MDT SUN AUG 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND
SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS SOUTH
CENTRAL AND SOUTHEAST COLORADO THIS AFTERNOON...WITH THUNDERSTORMS
MOST NUMEROUS OVER AND NEAR THE MOUNTAINS.  THE MAIN THREAT FROM
THUNDERSTORMS THIS AFTERNOON WILL BE WIND GUSTS UP TO 40 MPH AND
DANGEROUS CLOUD TO GROUND LIGHTNING. HOWEVER...ONE OR TWO STORMS
COULD BECOME SEVERE ACROSS THE SOUTHEAST PLAINS...PRODUCING HAIL UP
TO QUARTER SIZE AND WIND GUSTS UP TO 60 MPH.

A WEATHER DISTURBANCE WILL MOVE ACROSS COLORADO TODAY...CAUSING
SCATTERED THUNDERSTORMS TO DEVELOP OVER THE MOUNTAINS AND HIGH
VALLEYS AFTER NOON.  A FEW OF THESE STORMS WILL MOVE EASTWARD INTO
THE ADJACENT PLAINS AFTER 200 PM.  DEEPER LOW LEVEL MOISTURE ACROSS
THE SOUTHEAST PLAINS WILL PROVIDE ENOUGH INSTABILITY FOR ONE OR TWO
STORMS TO BECOME SEVERE...WITH THE GREATEST THREAT MAINLY EAST OF A
LINE FROM EADS...TO LA JUNTA TO KIM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE MONDAY AND TUESDAY.
THUNDERSTORMS MAY INCREASE IN COVERAGE LATER IN THE WEEK AS WEAK
COLD FRONTS MOVE ACROSS THE REGION.

HE MAIN THREAT FROM THUNDERSTORMS WILL BE DANGEROUS CLOUD TO GROUND
LIGHTNING...AND WIND GUSTS UP TO 40 MPH. BY MID WEEK AND INTO THE
WEEKEND...THE THREAT OF SEVERE THUNDERSTORMS MAY INCREASE ACROSS THE
PLAINS.

BY THIS WEEKEND...THERE IS A POSSIBILITY THAT A STRONG PACIFIC
WEATHER SYSTEM MAY BRING ACCUMULATING SNOW THE THE HIGHEST MOUNTAIN
PEAKS ACROSS SOUTHERN AND CENTRAL COLORADO.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS
WILL BE POSSIBLE OVER THE EXTREME EASTERN PLAINS LATE THIS
AFTERNOON INTO THIS EVENING.

KT/HODANISH

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 4:46 PM MDTSevere Thunderstorm WarningPUBEl Paso59 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.